CANTON, NY — St. Lawrence County Public Health Department has been made aware of an increase in drug-related overdoses. Between April 16th and April 27th, there have been six overdoses according to the Overdose Detection Mapping Application Program (ODMap).
A range of signs and symptoms can occur when a person overdoses, and everyone responds differently. Signs and symptoms depend on a variety of factors including which drug is taken, the amount taken and the person’s state of health at the time. If you can’t get a response from someone, do not assume they are asleep. Sometimes it can take hours for someone who has overdosed to die.
Signs of an Opioid Overdose include:
Small, constricted “pinpoint pupils”
Falling asleep or losing consciousness
Slow, weak, or no breathing
Choking or gurgling sounds
Cold and/or clammy skin
Discolored skin (especially in lips and nails)
Seeking emergency help isn’t just for when someone is unconscious. You should also seek emergency help when someone is:
Having a seizure.
Experiencing severe headache.
Experiencing chest pain.
Experiencing breathing difficulties.
Extremely paranoid, agitated and/or confused.
It is not necessary for someone to have all of these signs or symptoms for them to be overdosing. Exhibiting one or two could still mean they are in trouble and need
emergency help. If you aren’t sure, treat it like an overdose – you could save a life.
If you think someone is overdosing:
Call 911 Immediately. New York State’s Good Samaritan Law allows people
to call 911 without fear of getting arrested if they are having a drug/alcohol
overdose, or if they witness someone overdosing. Don’t run, Dial 911.
Administer Narcan, if available. With the rise in Fentanyl and Xylazine in the
illicit drug supply, it may be necessary to administer multiple doses of Narcan.
Try to keep the person awake and breathing.
Lay the person on their side to prevent choking.
Stay with the person until emergency assistance arrives.
Across the nation there has been a rise in Fentanyl and Xylazine that has been
contributing to overdoses. Illicitly manufactured fentanyl is distributed through illegal drug markets for its heroin-like effect. It is often added to other drugs because of its extreme potency, which makes drugs cheaper, more powerful, more addictive, and more dangerous. Drugs may contain deadly levels of fentanyl and you wouldn’t be able to see it, taste it, or smell it. It is nearly impossible to tell if drugs have been laced with it.
Xylazine is a non-opioid medication used as a sedative and muscle relaxant in
veterinary medicine for use in horses and large animals. Although not approved for
human use, Xylazine is increasingly being added to street drugs. People usually use Xylazine unknowingly when their drugs are cut with it. When combined with a
substance such as fentanyl, the effect on the central nervous and respiratory systems results in heavy sedation and increased overdose risk. In the event of a suspected xylazine overdose, experts recommend still giving narcan because xylazine is frequently combined with opioids. For more information on Xylazine, please visit the National Institute on Drug Abuse at https://nida.nih.gov/research-topics/xylazine.
Everyone should assume that NO DRUG IS SAFE and community members are urged to get trained to use Narcan. Narcan is a life-saving medication that can reverse the effects of opioid overdose. Narcan is available for free. For more information on how to get Narcan, visit St. Lawrence County Addiction Services at
For more information on the Good Samaritan Law, please visit New York State
Department of Health (https://on.ny.gov/3ADCp0w) or for more information on overdose, visit the CDC Stop Overdose website